Washington, 2008

Hail and Damaging Winds in Washington, July 1, 2008

July 1, 2008 · NWS OTX · 12 events in 5 counties and zones

A round of severe thunderstorms occurred over portions of central and eastern Washington. Hail up to one inch in diameter as well as 58 MPH wind gusts were observed from the thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A round of severe thunderstorms occurred over portions of central and eastern Washington. Hail up to one inch in diameter as well as 58 MPH wind gusts were observed from the thunderstorms. The exception to this was a thunderstorm in Douglas county where hail up to 1.5 inches in diameter was recorded. The gusty winds from the thunderstorms knocked down tree branches as well as a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 1, 1:41 PM PST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 1, 1:41 PM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE SPOKANE WA
241 PM PDT TUE JUL 1 2008

.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH
INCREASING LEVELS OF MOISTURE AND INSTABILITY THIS AFTERNOON TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER PORTIONS OF
EASTERN WASHINGTON AND NORTHERN IDAHO. SOME OF THE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS...HAIL...AND LOCALLY
HEAVY RAIN.

&&

.DISCUSSION...
TONIGHT THROUGH FRI...STILL FOCUSING ON THE SHORT-WAVE NOW OVER
FAR NERN OREGON AND THE S ID PANHANDLE THAT WILL LIFT NE THRU THE ID
PANHANDLE OVERNIGHT. GIVEN THE WEAK STEERING FLOW...THE MAIN CONCERN
WILL BE WITH FLOODING. WEVE ALREADY ISSUED FLOOD ADVSYS. THE SEVERE
THREAT STILL LOOKS MARGINAL...MAINLY DO THE LACK OF SUFFICIENT DEEP
LYR SHEAR BELOW 5-6KM AGL. HOWEVER...EVEN THOUGH THIS WEAK SHEAR
DOESNT SUPPORT LONG-LIVED ORGANIZED STRONG
THUNDER...MODIFIED SOUNDINGS SHOW QUITE A BIT OF SBCAPE...ENOUGH
TO SUPPORT ROBUST UPDRAFTS FOR A FEW RADAR VOLUME SCANS THAT WILL
FAVOR ISOLATED SMALL HAIL. FAIRLY HI LCLS ALSO HINTS AT LOCALIZED
STRONG CONVECTIVE GUSTS IN THE PROXIMITY OF THE STRONGER STORMS.
SPC STILL LIKES A SLIGHT RISK OF SVR THUNDER OVER MAINLY THE ID
PANHANDLE INTO THIS EVENING. ONCE THIS WAVE EXITS E...THE NEXT
VORT MAX EMBEDDED IN THE MOIST SW FLOW WILL ARRIVE WED NT AND
THURS FOR THE NEXT BEST CHANCE OF THUNDER. FOR FRI THROUGH
TUES...FOLLOWING A SLIGHT CHANCE OF PCPN SAT...EXPECT DRY AND WARM
WX. THE ONLY BIG CHANGES TO THE FCST WERE FOR TEMPS...NAMELY TO
WARM TEMPS MON AND TUES...AND COOL TEMPS SAT. BZ

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PERSIST AT ALL TAF SITES THROUGH 00Z
THU. THE MAIN CONCERN THIS EVENING WILL REVOLVE AROUND THUNDERSTORMS
FORMING OVER THE CASCADES...NORTHERN WA MOUNTAINS...AND CENTRAL ID.
THESE STORMS WILL LIKELY PRODUCE SMALL TO MODERATE HAIL...AND GUSTY
OUTFLOW WINDS UP TO 40 MPH. THE LOCATION OF THE STORMS WILL POSSIBLY
IMPACT THE KEAT AND KLWS TAF SITES THROUGH 03Z. THERE IS A SMALL
CHANCE OF THE STORMS DRIFTING SOUTH THIS EVENING AND POSSIBLY
IMPACTING THE KCOE-KGEG AREAS AFT 02Z THIS EVENING. THE STORMS WILL
GRADUALLY WEAKEN OVERNIGHT. FOR WEDNESDAY THERE WILL BE AN
ADDITIONAL THREAT OF SHOWERS AND THUNDERSTORMS DEVELOPING WITH
DAYTIME HEATING...HOWEVER THEY SHOULD BE WEAKER THAN THE STORMS THIS
AFTERNOON AND EVENING. MOST SHOULD FORM OVER THE MOUNTAINS. FX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        65  90  63  92  64  88 /  50  20  10  10  20  20
COEUR DALENE  61  89  59  91  60  87 /  60  20  10  10  20  20
PULLMAN        59  89  58  91  58  85 /  50  10  10  10  20  20
LEWISTON       66  96  66  98  68  93 /  30  10  10  10  20  20
COLVILLE       60  94  58  95  61  93 /  60  20  10  20  20  20
SANDPOINT      60  85  56  87  58  84 /  60  20  10  20  20  20
KELLOGG        61  87  58  91  59  90 /  60  30  20  10  20  20
MOSES LAKE     68 100  64  96  66  93 /  20   0   0  20  20  20
WENATCHEE      69  98  66  92  68  90 /  20  10  10  20  20  20
OMAK           66  97  63  95  64  93 /  30  10  10  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR EAST SLOPES
     NORTHERN CASCADES...MOSES LAKE AREA...OKANOGAN VALLEY...
     UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...WATERVILLE
     PLATEAU...WENATCHEE AREA.

&&
Hazardous weather outlook, Jul 1, 2:29 PM PST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
329 PM PDT TUE JUL 1 2008

IDZ001>004-026-027-WAZ031>033-036>038-022230-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
329 PM PDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

THUNDERSTORMS CAPABLE OF VERY GUSTY WINDS...LOCALLY HEAVY
RAIN...AND SMALL HAIL ARE POSSIBLE IN THE EVENING HOURS. CLOUD TO
GROUND LIGHTNING IS ALSO LIKELY....WHICH COULD CONTRIBUTE TO NEW
FIRE STARTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
WEDNESDAY...THURSDAY AND FRIDAY...ESPECIALLY OVER THE MOUNTAINS.

WAZ034-035-041>044-022230-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
329 PM PDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP OVER
THE CASCADE MOUNTAINS INTO THIS EVENING. STORMS WILL LIKELY DRIFT
TO THE NORTHEAST AND WILL HAVE THE POTENTIAL TO PRODUCE SIGNIFICANT
LIGHTNING OVER THE OKANOGAN VALLEY...OKANOGAN HIGHLANDS...AS WELL
AS IN THE WENATCHEE AREA. THE MAIN CONCERN FOR FIRE STARTS IS IN
THE MID AND LOW ELEVATIONS WHERE GRASSES AND OTHER FINE FUELS ARE
BECOMING DRY. THUNDERSTORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE
GUSTY WINDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
WEDNESDAY...THURSDAY AND FRIDAY...ESPECIALLY OVER THE MOUNTAINS.

In the hours before

Local storm report, Jul 1, 4:32 PM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
532 PM PDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             7 S WILBUR              47.66N 118.70W
06/30/2008  E0.75 INCH       LINCOLN            WA   PUBLIC

            DELAYED REPORT FROM 6/30. INTERSECTION OF STATE ROAD 21
            AND STEWART RD.

&&

JONES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Pend Oreille

When
July 1, 4:36 PM PST
Where
Pend Oreille County, 0.69 mi S of Penrith
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
48.160, -117.080

Penny sized hail cracked a windshield of a vehicle driving on U.S. Highway two.

Hail, Douglas

When
July 1, 5:26 PM PST
Where
Douglas County, 8.09 mi NNE of Leahy
Measured
1.5 in hail
Reported by
Public
Coordinates
48.030, -119.320

Thunderstorm Wind, Spokane

When
July 1, 5:40 PM PST
Where
Spokane County, 1.97 mi ENE of Elk
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
48.030, -117.240

An eight inch tree was snapped off and fell into power lines, knocking out the power.

Hail, Ferry

When
July 1, 6:05 PM PST
Where
Ferry County, 5.53 mi S of Keller
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
48.000, -118.680

Penny size hail fell over the Mount Tolman Complex.

Thunderstorm Wind, Spokane

When
July 1, 6:10 PM PST
Where
Spokane County, 1.55 mi ESE of Chattaroy
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.870, -117.320

A tree was blown down near a home.

Thunderstorm Wind, Spokane

When
July 1, 6:15 PM PST
Where
Spokane County, 3.52 mi ESE of Milan
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.950, -117.260

Tree limbs were blown down, blocking portions of Elk Chattaroy Road.

Thunderstorm Wind, Spokane

When
July 1, 6:15 PM PST
Where
Spokane County, 1.39 mi E of Milan
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
47.970, -117.300

Thunderstorm Wind, Grant

When
July 1, 6:25 PM PST
Where
Grant County, 4.43 mi SW of Osborne
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
47.850, -119.130

At Steamboat Rock State Park, a tree was blown over. Several other trees had five inch limbs broken.

Thunderstorm Wind, Grant

When
July 1, 6:30 PM PST
Where
Grant County, 3.09 mi SSE of Osborne
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.860, -119.040

Hail, Spokane

When
July 1, 6:37 PM PST
Where
Spokane County, 2.92 mi NNW of Newman Lake
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
47.770, -117.090

One inch of rain was also recorded in one hour.

Thunderstorm Wind, Spokane

When
July 1, 7:00 PM PST
Where
Spokane County, 3.58 mi NNE of Green Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.880, -117.250

Hail, Grant

When
July 1, 7:05 PM PST
Where
Grant County, 0.83 mi NW of Hartline
Measured
0.88 in hail
Reported by
Public
Coordinates
47.690, -119.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108949, 108950, 108957, 108952, 108958, 108959, 108960, 108962, 108963, 108953, 108964, 108954.